Goodness I am finding out how much emotional turmoil can effect PMR! Have just gone through 9 weeks of worry as my son, aged 30, had to have chemo following diagnosis of testicular cancer (sadly the removal of the tumour in November didn't stop the growths appearing in the lymph nodes in February). We had the wonderful news that he had the "all clear" on Friday & the adrenalin coursed through my veins, so much so that all my golf putts whizzed past the hole!! However, I now feel quite low, anxious & at my Pilates class this morning really struggled with discomfort in the "lats" which is the area I tend to get the most discomfort from. I realise it's going to take me some time to get back onto an even keel. I am resisting increasing the pred as have been taking the slow reduction route & am on 5mg 2 days, 4.5 1 day & 4 the rest. Just surprised how much the emotions/stress have come into play. Warning to others .....

By-the-way I have found this site so useful especially on pred reduction & just what PMR is! Kate Gilbert's book has been a revelation. thanks everyone.

4 Replies

  • Hi Pollyanna16,

    glad to hear the good news about your son- must be such a relief!

    Now you must get on an even keel again - so suggest you stop the reduction (know you don't want to hear that) just for now. Give yourself a few weeks to get over the stress you've been through - and then try again.

    And to be honest, you really shouldn't have tried reduction at all whilst you were under extra stress. Easily said I know - you just want to go on as normal, but you can't. I reduced a few days before my husband died - not my best idea - but we all live and learn as we go along.

    Hope you soon feel better.

  • Good news about your son - my husband had testicular cancer at 41. Not in the usual site but the tumour was in his chest, all wrapped up with his lung. His blood marker was somewhere in the region of 50,000 - normal is below 1, bad is 50 and 500 is usually only found in advanced metastasised cases who are probably terminal. Eight lots of chemo, surgery and radiotherapy over the following 9 months ensured he is still here - 21 years later.

    As DL says - stop the reduction and mark time, even if you don't go back up. And keep an eye on the symptoms. It is better to add 1mg now than risk needing to go back to 10mg which is a possibility if you DO have a proper flare. It isn't worth the risk - a few weeks here or there in the great scheme of things is nothing!

  • Oh Pollyanna, I really do sympathise and empathise with you over your son - our son had a stroke at the age of 39, and gosh doesn't it rock your world when your children are facing such battles. I'm so pleased to hear that your son has come out the other side and I can just imagine the adrenaline boost of such wonderful news. Our son is left unable to drive as the clot to the brain affected his eyesight so doesn't meet the DVLA strict guidelines but everything else is perfect and both he and us consider ourselves very blessed under the circumstances especially knowing that some poor souls are not so lucky. It isn't at all surprising that you are now suffering the after-effects of the stress - if it were me I would go back to 5mg and mark time there for a while to see if your increased pain subsides before starting back on the slow reduction again. The 5mg point is considered to be a 'safe' dose and, in fact, my rheumy kept me there for some 5-6 months after having returned to that point following a flare. It proved very successful and I was then able to reduce very slowly all the way to zero. I do hope you soon start getting back on an even keel and that you son now stays healthy and happy.

  • Please stay where you are, no further reduction until you feel back to normal. Patience, with the reduction, you won't be sorry!

You may also like...